Wyoming, 2008

Winter Storm in Wyoming, January 17 to 18, 2008

January 17 to 18, 2008 · NWS RIW · 3 events in 3 counties and zones

An Alberta Clipper pushed south through northeast Wyoming on the morning of Thursday, January 17. Gusty northwest wind occurred with this system creating near white-out conditions on Interstates 25 and 90 in northern Johnson County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An Alberta Clipper pushed south through northeast Wyoming on the morning of Thursday, January 17. Gusty northwest wind occurred with this system creating near white-out conditions on Interstates 25 and 90 in northern Johnson County. Snowfall of three to five inches was common in and around Buffalo. Wind gusts up to 55 mph with sustained speeds of 44 mph were recorded at the airport in Buffalo Thursday evening. The favorable northwest flow also helped to bring snowfall of 12 to 20 inches to the northwest Bighorn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 17, 3:44 AM MST, 16 minutes earlier.

Area forecast discussion, Jan 17, 3:44 AM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
344 AM MST THU JAN 17 2008

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
GFS BY FAR THE MOST CONSISTENT NUMERICAL MODEL REGARDING QPF FOR
THE BIGHORN MOUNTAINS AND BUFFALO AREA TODAY THROUGH FRIDAY. 48-HOUR
LIQUID TOTALS OF JUST OVER AN INCH EXPECTED IN THE BIGHORNS...EQUATING
TO ABOUT 10 INCHES OF SNOWFALL. ADD IN THE STRONGER OROGRAPHICS
AND SLIGHTLY HIGHER SNOW RATIOS EXPECTED TODAY THROUGH TONIGHT
ALONG WITH STRONG NORTH WINDS AND YOU GET A SIGNIFICANT WINTER
STORM FOR THESE AREAS. UPGRADED WINTER STORM WATCH TO WINTER STORM
WARNINGS AS A RESULT WITH GOOD 110KT NORTHERLY JET INDUCING GOOD
SURFACE CONVERGENCE OVER NORTH-CENTRAL AND NORTHEAST WYOMING
TONIGHT THROUGH FRIDAY MORNING. GOOD MID-LEVEL LAPSE RATES ALSO
PRESENT WITH THIS SYSTEM FOR CONVECTIVE SNOW BANDS. NORTH AND NORTHWEST
FACING SLOPES IN THE NORTHERN BIGHORN MOUNTAINS COULD SEE AS MUCH
AS 16 INCHES OF FRESH POWDER WITH PLENTY OF BLOWING AND DRIFTING
ALSO OCCURRING AS WINDS AT H7 BETWEEN 40 AND 50 KTS. FAR
NORTHWESTERN WYOMING WILL SEE PLENTY OF CLOUDS AND AREAS OF LIGHT
SNOW AS PACIFIC MOISTURE INCREASES AND COMBINES WITH SUFFICIENT
OROGRAPHICS DURING THE DAY AND ISENTROPIC UPGLIDE THIS AFTERNOON
TO PRODUCE SEVERAL INCHES OF SNOWFALL FROM THE TETONS AND GROS
VENTRE RANGES NORTHWARD INTO YELLOWSTONE. SOMEWHAT CONCERNED
THAT...AT LEAST THIS AFTERNOON AND EVENING...SNOW CHANCES IN THE
EASTERN PORTION OF THE NORTHERN BIG HORN BASIN ARE TOO LOW GIVEN
ISENTROPIC UPGLIDE EXPECTED TO COMMENCE DURING THIS TIME-FRAME
AHEAD OF THE INITIAL SHORT- WAVE TROUGH MOVING IN FROM EASTERN
MONTANA. WILL TAKE ONE MORE LOOK AT THINGS BEFORE SENDING OUT THE
MORNING FORECAST PACKAGE. A SECONDARY SHORT- WAVE TROUGH PROGGED
TO MOVE THROUGH NORTH-CENTRAL AND NORTHEAST WYOMING FRIDAY MORNING
WILL KEEP THE SNOWFALL GOING THROUGH AT LEAST MIDDAY. VERY BRIEF
BREAK IN THE ACTION EXPECTED FRIDAY EVENING AHEAD OF A STRONG
PACIFIC TROUGH THAT LOOKS PROMISING FOR SIGNIFICANT SNOWFALL OVER
CENTRAL AND SOUTHERN WYOMING EAST OF THE DIVIDE SATURDAY EVENING
INTO SUNDAY NIGHT. LATEST GLOBAL MODEL RUNS CONSISTENT WITH THE
IDEA OF SLOWLY MOVING THIS COMPLEX TROUGH SOUTHWARD THROUGH THE
NORTHWEST U.S. SATURDAY NIGHT. THE RESULTING SURFACE LOW INDUCED
BY A 100KT WESTERLY JET STREAK EXPECTED TO MOVE FROM NEAR BILLINGS
SATURDAY EVENING SOUTHEASTWARD TO JUST NORTHEAST OF CASPER BY
MIDNIGHT. THE STRONG NORTHERLY FLOW ON THE BACKSIDE OF THIS LOW
WILL BRING STRONG AND WIDESPREAD NORTH TO NORTHEAST WIND EAST OF
THE DIVIDE LATE SATURDAY NIGHT. THE RESULTING STRONG ISENTROPIC
UPGLIDE WILL BRING WIDESPREAD SNOW TO THE NORTH LATE SATURDAY
NIGHT SPREADING SOUTHWARD ON SUNDAY. WIDESPREAD SNOW...VERY WINDY
CONDITIONS ALONG WITH RAPIDLY FALLING TEMPERATURES SHOULD MAKE
THINGS QUITE INTERESTING LATE SATURDAY NIGHT INTO SUNDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
SUNDAY INTO MONDAY AND TUESDAY LOOKS TO BE SNOWY AND QUITE COLD
ACROSS THE FORECAST AREA...PARTICULARLY IN THE CENTRAL AND
SOUTHERN PORTIONS OF THE STATE. AS THE SURFACE LOW SLIDES SOUTH
SATURDAY NIGHT INTO SUNDAY MORNING...A STRONG SURFACE HIGH MOVES
IN TO NORTHERN WYOMING...AND COUPLED WITH LOW PRESSURE TO THE
SOUTHWEST IN THE GREAT BASIN...FLOW ACROSS CENTRAL AND SOUTHERN
WYOMING SHOULD REMAIN STEADY EAST NORTHEAST FOR 24 TO 36 HOURS.
BOTH THE ECMWF AND GFS ARE ACTUALLY IN FAIRLY GOOD AGREEMENT FOR
THE FIRST PART OF THE STORM SYSTEM INTO MONDAY...INDICATING A
MODERATE SNOW EVENT FOR CENTRAL AND SOUTHERN WYOMING IN UPSLOPE
CONDITIONS AND UPPER LEVEL DIVERGENT FLOW. TOTAL MOISTURE AMOUNTS
MIGHT BE LIMITED THOUGH WITH BOTH MODELS INDICATING 700 MB TEMPS
COLDER THAN -24C. DAYTIME HIGHS AND NIGHTTIME LOWS SHOULD BE COLDER
THAN NORMALS...EVEN UNDER CLOUD COVER. DIFFERENCES IN THE MODELS
AND THUS UNCERTAINTY IN THE FORECAST PLAY OUT MORE INTO MONDAY
NIGHT AND TUESDAY. GFS IS TRENDING TOWARD PUSHING THE DYNAMICS
MORE INTO COLORADO AS A SLIGHTLY STRONGER SHORTWAVE RIDGE BUILDS
BEHIND THE SYSTEM...AND BRINGS A CLIPPER SHORTWAVE TROUGH INTO
WYOMING ON WEDNESDAY. THE ECMWF HANGS ON TO THE SYSTEM AND COLDER
TEMPS OVER SOUTHERN WYOMING FOR AN EXTRA 12 TO 18 HOURS INTO
TUESDAY NIGHT WITH A VERY WEAK VORT LOBE MORE OR LESS JOINING THE
BROAD TROUGH IN IDAHO AND NOT GENERATING AND PRECIPITATION. HAVE
SUBSEQUENTLY BOOSTED PRECIPITATION CHANCES ACROSS PORTIONS OF THE
FORECAST AREA FROM SUNDAY INTO MONDAY NIGHT...THEN TRENDED MORE
TOWARD CLIMATOLOGY FOR THE REST OF THE WEEK. TEMPERATURES AT THE
BEGINNING OF THE WEEK HAVE BEEN DROPPED A FEW DEGREES...WHILE SOME
WARMING IS INDICATED TOWARD THE MIDDLE OF THE WEEK. MONDAY MORNING
AND POSSIBLY TUESDAY COULD SEE SOME EXTREMELY COLD TEMPS IN THE
GREEN RIVER AND WIND RIVER BASINS IF THERE IS SOME CLEARING OF
CLOUDS.

&&

.AVIATION...
A CLIPPER SYSTEM WILL PUSH A COLD FRONT INTO NORTHERN WYOMING THIS
MORNING AND ACROSS CENTRAL WYOMING THROUGH THE AFTERNOON.  THE MAIN
IMPACTS OF THIS FRONT WILL BE ACROSS EASTERN WYOMING...EAST OF
INTERSTATE 25...WHERE IFR/MVFR IMPACTS WILL BE MOST PREVALENT.  THE
FRONT IS EXPECTED TO BRING AREAS OF MVFR CIGS/VSBYS IN LIGHT SNOW
WITH LOCAL IFR CONDITIONS ACROSS CENTRAL WYOMING ESPECIALLY ALONG
AND EAST OF A COD-WRL-CPR LINE TODAY.  WEST TO NORTHWEST WINDS AT 20
TO 35 KNOTS WILL KICK IN ALONG THE INTERSTATE 80 CORRIDOR INCLUDING
RKS BY THURSDAY AFTERNOON.

&&

.FIRE WEATHER...
A WINTER STORM WILL BRING SIGNIFICANT SNOWFALL TO THE BIG HORN
MOUNTAINS AND LOWER ELEVATIONS OF JOHNSON COUNTY TODAY INTO
FRIDAY WITH LIGHTER SNOWS AT TIMES IN THE REST OF THE MOUNTAINS.
STRONG NORTH WINDS WILL ACCOMPANY THE STORM SYSTEM OVER NORTH
CENTRAL AND NORTHEAST WYOMING THROUGH FRIDAY. GUSTY WEST TO SOUTHWEST
WINDS ARE EXPECTED FROM JUST NORTHEAST OF ROCK SPRINGS TO CASPER
AND IN THE CODY FOOTHILLS. INVERSIONS WILL HOLD IN SOME OF THE
WESTERN VALLEYS AND BASINS THROUGH FRIDAY WITH THE CENTRAL BASINS
EXPERIENCING SOME MODIFYING TEMPERATURES AS A STRONG PRESSURE
GRADIENT ALLOWS THE NORTHWEST FLOW ALOFT MIX DOWN TO THE SURFACE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 8 AM THIS MORNING TO 12 PM MST FRIDAY
FOR WYZ008-009.

WINTER STORM WARNING FROM NOON TODAY TO 12 PM MST FRIDAY FOR
WYZ010.

&&

SHORT TERM...CHURCH
LONG TERM...MCDONALD
AVIATION...AEM
FIRE WEATHER...CHURCH
Hazardous weather outlook, Jan 16, 3:23 PM MST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
323 PM MST WED JAN 16 2008

WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
323 PM MST WED JAN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...WINTER STORM WATCH FOR THE BIG HORN MOUNTAINS FROM 8 AM THURSDAY
THROUGH NOON FRIDAY...

...WINTER STORM WATCH FOR THE BUFFALO AREA FROM NOON THURSDAY
THROUGH NOON FRIDAY...

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SIGNIFICANT WINTER STORM MAY IMPACT THE BIG HORN MOUNTAINS AND
BUFFALO AREA THURSDAY INTO FRIDAY. A DEVELOPING STORM SYSTEM OVER
SOUTHERN CANADA IS EXPECTED TO MOVE INTO FAR NORTHERN WYOMING
THURSDAY MORNING SPREADING SNOW AND STRONG NORTH WIND. SNOWFALL
AMOUNTS OF 8 TO 16 INCHES ARE POSSIBLE IN THE BIG HORN MOUNTAINS...
ESPECIALLY FROM AROUND POWDER RIVER PASS NORTHWARD. SNOWFALL
AMOUNTS OF 4 TO 8 INCHES ARE POSSIBLE AROUND BUFFALO AND THE
ADJACENT INTERSTATE 90 EAST OF BUFFALO AND INTERSTATE 25 SOUTH OF
BUFFALO. THE SNOW WILL BE ACCOMPANIED BY STRONG NORTH WINDS OF 20 TO
30 MPH WITH GUSTS TO 45 MPH CAUSING AREAS OF BLOWING AND DRIFTING
SNOW AND SHARPLY REDUCED VISIBILITIES. TRAVELLERS AND OTHER
INTERESTED PARTIES SHOULD STAY ABREAST OF THE LATEST DEVELOPMENTS ON
THIS POTENTIAL WINTER STORM.

THERE IS A POTENTIAL FOR ANOTHER STRONG STORM SYSTEM TO AFFECT
WESTERN AND CENTRAL WYOMING THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT NEEDED TODAY OR TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bighorn Mountains West

When
January 17, 4:00 AM MST to January 18, 10:00 AM MST
Where
Bighorn Mountains West forecast zone
Reported by
Mesonet
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
January 17, 4:00 AM MST to January 18, 10:00 AM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
Mesonet
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Northeast Johnson County

When
January 17, 5:00 AM MST to January 18, 2:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67011, 67012, 67013.